Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Nashville, TN

May 10, 1998Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 10, 1998, 6:36 AM CDT for Sumner County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1998, 6:36 AM CDT (11:36 UTC)
Expired
May 10, 1998, 8:45 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 101138
FFWBNA
TNC165-101345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
636 AM CDT SUN MAY 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMNER COUNTY IN MIDDLE TENNESSEE

* UNTIL 845 AM CDT

* AT 635 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY ACROSS PARTS OF
  SUMNER COUNTY. ALMOST AN INCH AND A HALF OF RAIN HAS FALLEN
  IN THE CITY OF PORTLAND IN THE PAST HOUR WITH RAINFALL
  AMOUNTS APPROACHING THREE INCHES SINCE MIDNIGHT. THUNDERSTORMS
  WILL CONTINUE TO ROTATE ACROSS SUMNER COUNTY THROUGH 8 AM.

  A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS
  IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE
  TO STREAMS AND CREEKS WHICH CAN BECOME RAGING TORRENTS IN
  A MATTER OF MINUTES. BE PREPARED TO ACT QUICKLY AND MOVE
  TO HIGHER GROUND IF RISING WATER THREATENS.n

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:00 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 10, 2:00 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT SUN MAY 10 1998

06Z SFC ANALYSIS SHOWS 1002MB SFC LOW ALONG TRIPLE POINT OF AL/MS/TN
BORDER. MMVNT OF LOW HAS BEEN ENE PAST SEVERAL HOURS. SFC BOUNDARY
EXTENDING E/W ACROSS MID STATE HAS BEEN MAIN FOCUS FOR CONVECTION SO
FAR TNGT. LTST KOHX 88D SHOWS AREA OF ENHANCED CONVECTION ACROSS SW MDL
TN W/ ECHOES SLOWLY DEVELOPING ALONG SRN FLANK. THIS MATCHES UP WELL W/
ANOTHER SFC TROF/DWPT GRADIENT EXTENDING SSW OF SFC LOW. WILL HAVE TO
KEEP AN EYE ON THIS AS KHTX VAD WIND PROFILER FAIRLY IMPRESSIVE. H5 S/W
SHUD ALSO HELP TO KEEP THINGS GOING.

MAIN PRECIP AREA SHUD SLIDE EAST THIS MRNG ALONG W/ SFC LOW ATTENDANT
H5 S/W. THIS TRANSITION IS REFLECTED WELL IN THE CURRENT ZFP. WUD SUGGEST
MENTIONING TSRA/SHRA LIKELY EARLY TDY ACROSS ERN ZONES AS MUCH OF THE ACTION
SHUD BE OUT OF THERE BY NOON. LOW LEVEL MSTR AND CYCLONIC FLOW WILL KEEP
CLOUDS AROUND THROUGH EVENING. THINK FWC TEMPS TOO WRM FOR TDY. SLOW CLRG
TNGT AS RDG BUILDS INTO THE  MS VLY. MON LOOKS TO BE A NICE DAY AS H5 RDG
AXIS STAYS JUST TO OUR  W/ SFC RDG DIRECTLY OVHD. LOTS OF SUN WILL ALLOW
TEMPS TO REACH FWC VALUES.

BNA 70/55/80 400
13/CBD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:00 PM CDTSevere Thunderstorm WarningOHXCheatham35 min
May 9, 10:21 PM CDTSevere Thunderstorm WarningOHXDavidson59 min
May 9, 11:15 PM CDTSevere Thunderstorm WarningOHXDecatur45 min
May 10, 8:20 AM CDTFlash Flood WarningOHXMacon3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.